Alert archive / Nebraska / Tornado Warnings in 2018
Tornado Warning 31, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at Aug 6, 2018, 8:13 PM CDT for York County, Nebraska. It was in force for 17 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2018, 8:13 PM CDT (01:13 UTC)
- Expired
- Aug 6, 2018, 8:30 PM CDT
- In force
- 17 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County York County, NE
The radar
The Grand Island radar (KUEX), 98 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 8:15 PM CDT | TSTM WND GST 60 | York Airport, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1787 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.0
The text
As transmitted.
688
WFUS53 KGID 070113
TORGID
NEC185-070130-
/O.NEW.KGID.TO.W.0031.180807T0113Z-180807T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
813 PM CDT MON AUG 6 2018
The National Weather Service in Hastings has issued a
* Tornado Warning for...
Eastern York County in east central Nebraska...
* Until 830 PM CDT.
* At 809 PM CDT, a severe thunderstorm capable of producing a tornado
was located over York, moving east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Waco around 815 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Thayer.
This includes Interstate 80 between mile markers 350 and 365.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4082 9766 4100 9760 4097 9737 4073 9737
TIME...MOT...LOC 0109Z 285DEG 35KT 4090 9755
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Heinlein3 follow-up statements
841
WWUS53 KGID 070115
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
815 PM CDT MON AUG 6 2018
NEC185-070130-
/O.CON.KGID.TO.W.0031.000000T0000Z-180807T0130Z/
York NE-
815 PM CDT MON AUG 6 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR EASTERN
YORK COUNTY...
At 815 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Waco, or near York, moving east at 40 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
eastern York County, including the following locations... Thayer.
This includes Interstate 80 between mile markers 350 and 365.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4082 9766 4100 9760 4097 9737 4073 9737
TIME...MOT...LOC 0115Z 285DEG 35KT 4088 9747
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
Heinlein544
WWUS53 KGID 070119
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
819 PM CDT MON AUG 6 2018
NEC185-070130-
/O.CON.KGID.TO.W.0031.000000T0000Z-180807T0130Z/
York NE-
819 PM CDT MON AUG 6 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR EASTERN
YORK COUNTY...
At 819 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Utica, or 11 miles east of York, moving east at 40
mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
York, Waco and Thayer.
This includes Interstate 80 between mile markers 350 and 365.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4082 9766 4100 9760 4097 9737 4073 9737
TIME...MOT...LOC 0119Z 287DEG 35KT 4089 9738
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
Heinlein344
WWUS53 KGID 070130
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
830 PM CDT MON AUG 6 2018
NEC185-070140-
/O.EXP.KGID.TO.W.0031.000000T0000Z-180807T0130Z/
York NE-
830 PM CDT MON AUG 6 2018
...THE TORNADO WARNING FOR EASTERN YORK COUNTY HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 4082 9766 4100 9760 4097 9737 4073 9737
TIME...MOT...LOC 0130Z 285DEG 35KT 4086 9725
$$
HeinleinWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Aug 6, 3:36 PM CDT, 4 hours 37 minutes earlier.
Area forecast discussion, Aug 6, 3:36 PM CDT, 4 hours 37 minutes before
Area Forecast Discussion National Weather Service Hastings NE 336 PM CDT Mon Aug 6 2018 ...Main Fcst Concerns are Tonight with Possibility of Localized Hvy Rain with Fog Impacting the Commute Tomorrow AM... .SHORT TERM...(This evening through Tuesday) Issued at 336 PM CDT Mon Aug 6 2018 Aloft: Complex low-amplitude/zonal flow was over the Nrn USA per RAP analyses...12Z upr-air data and satellite loops. A trof extended from Hudson Bay back to UT...with multiple other smaller embedded trofs. One such trof extended from the Neb Sandhills back into Nrn CO. This trof will move across the CWA early this eve while a stronger trof (currently over MT) slides SE toward the Cntrl Plns as well. This trof will cross SD tonight with its tail end brushing Neb/KS. Amplification of the flow will begin tonight with cyclonic NW flow tomorrow. Surface: A weak cool front was along the Neb/KS border this AM and has been slowly sinking S thru the day. By 00Z this front should be near I-70. The approaching trof will drive this front further S into KS tonight. High pres was currently over the Nrn Rckys. This high will weaken and slide SE behind the front into Neb/KS tomorrow. Rest of this afternoon: a few shwrs/tstms will be possible at any time. We saw sct shwrs and a few tstms develop early. There clearly isn't much CIN. Can't rule out a couple of tstms turning svr...espcly after 4 PM. Attm it doesn't look like coverage will be that great. The main show looks like tonight. MLCAPE from the 09Z SREF is fcst around 1250 J/kg N of I-80... maximizing around 2000 J/kg over N-cntrl KS. 0-6 km shear will be at least 30 kt. Tonight: In the 9-11 PM time-frame we should see an appreciable increase in tstms somewhere along or S of I-80 per multiple CAMs in the 12Z HREF. These storms could be oriented WSW-ENE... resulting in some heftier rain totals. Movement should be to the SE...and these storms could be joined by others fcst to form over CO and move across KS. Would not be surprised to see some 3" rain amts due to cell training or persistence from the same location being affected by more than 1 storm. Some localized flooding or flash flooding might occur. Another possible scenario is the tstm activity currently over NW Neb consolidates and moves SE into the CWA...and it merges with burgeoning development mentioned above. This per the 12Z HRRR ensemble. Some storms could be svr. Tstms will exit SE of the CWA by dawn at the latest. Fog: it could be a problem for the Tue AM commute. Dwpts remain in the upr 60s-lwr 70s...and conds will be ideal for radiating... away from the cirrus canopy that will develop from tonight's storms. That means the greatest risk for fog will be N of Hwy 6...and given how far lows will be below the cross-over temp...would not be surprised if the fog is dense (1/4 mi or less). Tue: Fog (possibly dense) to start over S-cntrl Neb. Probably m/cldy over N-cntrl KS. Once the fog dissipates mid-late AM...should be very nice with m/sunny skies. Should see some CU form with daytime heating. .LONG TERM...(Tuesday night through Monday) Issued at 336 PM CDT Mon Aug 6 2018 Aloft: The flow will become highly amplified as the cut-off low (currently over the E Pac) approaches the W coast late wk. This will force height rises and ridging over the Wrn USA with a trof downstream over the E. This will maintain NW-N flow over the CWA. By next weekend...the Pac low will open up into a trof and move into the Pac NW...forcing the ridge to narrow and tilt over the Plns. A cut-off low is fcst to develop over the OH Vly preventing the ridge from moving E. Surface: The pres grad will be weak the next svrl days with svrl weak highs moving thru. The tail end of a very wk cool front will move sag into Neb Thu and KS Fri. It will have little impact other than to temporarily shift the wind dir. By this wknd...a large high will develop over Ern Canada and the GtLks...and its Wrn fringe will extend back into the Cntrl Plns. Temps: will average near normal. Rain: Not looking good. There will be a lot of subsidence. Most areas will see little to none. A couple small chances did creep back into the fcst in a couple time periods...but wouldn't bet on it panning out. Certainly nothing appreciable is currently envisioned. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday) Issued at 1239 PM CDT Mon Aug 6 2018 Significant Wx: IFR fog likely 09Z-15Z This afternoon: MVFR stratocu has finally SCT at EAR...but a CIG remains at GRI. There is some uncertainty as to when GRI will become SCT and VFR. There is a slight chance of a brief shwr or tstm. NE winds 10 kt or less. Confidence: Medium Tonight: VFR with no clds at or below 10K ft until areas of fog develop around 09Z. IFR conds currently expected. NE winds under 10 kt become lgt/vrbl. Confidence: Medium Tue thru 18Z: Probably IFR in fog to start. Conds will improve to at least MVFR...but that could last most of the morning. For now did not go that pessimistic...but potential is there. Lgt/vrbl winds become N and remain light. Confidence: Medium && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Kelley LONG TERM...Kelley AVIATION...Kelley
Hazardous weather outlook, Aug 6, 3:45 PM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 345 PM CDT Mon Aug 6 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 072045- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 345 PM CDT Mon Aug 6 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Evening and Tonight. Scattered thunderstorms will be possible. The greatest chance and coverage of thunderstorms will be along and south of Interstate 80 after 9 PM. A few of these storms could become severe...with hail up to the size of ping pong balls and damaging winds to 60 mph. In addition...locally heavy rainfall could also occur where thunderstorms are persistent. Areas of fog should develop over south central Nebraska late tonight...especially north of Highway 6. The fog could be dense... reducing the visibility to one-quarter mile or less in some locations. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Areas of fog will continue into Tuesday morning. Fog could be dense...reducing the visibility to one-quarter mile or less in some locations. There is a slight chance for a few isolated thunderstorms Wednesday afternoon and evening...and then again Thursday night into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through tonight...but if some severe thunderstorms occur...please relay observations of hail and wind damage to the National Weather Service...or post them via social media. && More information may be obtained at the following web page: https://www.weather.gov/hastings Kelley
In the hours before
Special weather statement, Aug 6, 3:11 PM CDT, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Hastings NE
311 PM CDT MON AUG 6 2018
NEZ047-048-062045-
Merrick NE-Howard NE-
311 PM CDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MERRICK AND SOUTHEASTERN
HOWARD COUNTIES UNTIL 345 PM CDT...
At 310 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Archer to St. Libory to near Cairo.
Movement was east at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Central City, Clarks, St. Libory and Archer.
LAT...LON 4112 9788 4103 9814 4104 9828 4105 9828
4105 9863 4109 9843 4123 9816 4128 9771
TIME...MOT...LOC 2010Z 264DEG 38KT 4119 9817 4110 9837 4105 9860
WeselyLocal storm report, Aug 6, 3:58 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
358 PM CDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HAIL 3 SE DANNEBROG 41.09N 98.51W
08/06/2018 E0.50 INCH HOWARD NE TRAINED SPOTTER
&&Special weather statement, Aug 6, 6:36 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Hastings NE
636 PM CDT MON AUG 6 2018
NEZ041-047-048-070015-
Merrick NE-Nance NE-Howard NE-
636 PM CDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NANCE...MERRICK AND
SOUTHEASTERN HOWARD COUNTIES UNTIL 715 PM CDT...
At 634 PM CDT, Doppler radar was tracking a strong thunderstorm over
St. Paul, or 20 miles north of Grand Island, moving east at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Central City, St. Paul, Palmer, Dannebrog, Cushing and Archer.
LAT...LON 4113 9786 4111 9789 4110 9792 4109 9794
4109 9798 4107 9802 4112 9854 4129 9853
4132 9785
TIME...MOT...LOC 2334Z 272DEG 20KT 4121 9846
HeinleinLocal storm report, Aug 6, 7:50 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
750 PM CDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM HAIL 3 S CENTRAL CITY 41.07N 98.00W
08/06/2018 E1.00 INCH HAMILTON NE PUBLIC
0730 PM TSTM WND DMG CENTRAL CITY 41.12N 98.00W
08/06/2018 MERRICK NE PUBLIC
STRONG WINDS OBSERVED, LIMBS DOWN.
0702 PM HAIL 4 S ARCHER 41.11N 98.13W
08/06/2018 E1.75 INCH MERRICK NE FIRE DEPT/RESCUE
REPORTED AT 970 ARCHER RD, NE.
0702 PM TSTM WND DMG 4 S ARCHER 41.11N 98.13W
08/06/2018 MERRICK NE FIRE DEPT/RESCUE
REPORTED AT 970 ARCHER RD, NE LARGE TREE
LIMBS DOWN.
&&Special weather statement, Aug 6, 7:55 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Hastings NE
755 PM CDT MON AUG 6 2018
NEZ061-062-070145-
Buffalo NE-Hall NE-
755 PM CDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BUFFALO AND HALL
COUNTIES UNTIL 845 PM CDT...
At 755 PM CDT, Doppler radar was tracking a strong thunderstorm near
Poole, or 21 miles northeast of Kearney, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Grand Island, Ravenna, Wood River, Doniphan, Cairo and Alda.
LAT...LON 4103 9828 4093 9828 4076 9830 4086 9894
4104 9892
TIME...MOT...LOC 0055Z 276DEG 26KT 4095 9884
HeinleinThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 7:13 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick | 17 min |
| Aug 6, 7:25 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Polk, York | 50 min |
| Aug 6, 7:55 PM CDT | Special Weather Statement | GID | Hall | 50 min |
| Aug 6, 7:59 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Hall | 46 min |
| Aug 6, 8:04 PM CDT | Areal Flood Advisory | GID | Hamilton, Merrick, Polk, York | 3 hr |
| Aug 6, 8:46 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Hall, Hamilton, Merrick | 44 min |
| Aug 6, 9:29 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Hamilton, York | 35 min |
| Aug 6, 10:57 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, York | 26 min |
Nearby
Tornado Warnings in Nebraska, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.